Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 230, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 6, 2011, 4:55 PM EDT for 4 counties in South Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2011, 4:55 PM EDT (20:55 UTC)
- Expired
- Aug 6, 2011, 5:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 55 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 5:30 PM EDT | TSTM WND DMG | 3 W Barnwell, SC | BARNWELL COUNTY SHERIFF OFFICE REPORTED THREES DOWN ON PATTERSON MILL ROAD 3 MILES WEST OF BARNWELL AT 530 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1719 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
408
WUUS52 KCAE 062055
SVRCAE
SCC003-009-011-075-062145-
/O.NEW.KCAE.SV.W.0230.110806T2055Z-110806T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
455 PM EDT SAT AUG 6 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 545 PM EDT
* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR BARNWELL. THIS STORM WAS
NEARLY STATIONARY.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BLACKVILLE AND 6 MILES SOUTHEAST OF WILLISTON BY 545 PM EDT...
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SAVANNAH RIVER SITE...
WILLISTON...DENMARK...BLACKVILLE AND BARNWELL
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3319 8173 3372 8140 3367 8123 3365 8119
3366 8118 3361 8100 3317 8114
TIME...MOT...LOC 2055Z 225DEG 1KT 3332 8137
$$
TTH1 follow-up statement
224 WWUS52 KCAE 062118 SVSCAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 518 PM EDT SAT AUG 6 2011 SCC003-062128- /O.CAN.KCAE.SV.W.0230.000000T0000Z-110806T2145Z/ AIKEN SC- 518 PM EDT SAT AUG 6 2011 ...THE SEVERE THUNDERSTORM WARNING FOR AIKEN COUNTY IS CANCELLED... REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. LAT...LON 3352 8131 3351 8103 3317 8114 3319 8165 TIME...MOT...LOC 2118Z 259DEG 15KT 3324 8128 $$ SCC009-011-075-062145- /O.CON.KCAE.SV.W.0230.000000T0000Z-110806T2145Z/ BAMBERG SC-ORANGEBURG SC-BARNWELL SC- 518 PM EDT SAT AUG 6 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR BARNWELL...ORANGEBURG AND BAMBERG COUNTIES... AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BARNWELL...MOVING EAST AT 10 MPH. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. LAT...LON 3352 8131 3351 8103 3317 8114 3319 8165 TIME...MOT...LOC 2118Z 259DEG 15KT 3324 8128 $$ HC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 4:44 PM EDT, 11 minutes earlier.
Area forecast discussion, Aug 6, 4:44 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
444 PM EDT SAT AUG 6 2011
.SYNOPSIS...
A WEAK SURFACE BOUNDARY STRETCHING ACROSS THE AREA IS EXPECTED TO
LINGER EARLY INTO THE WORK WEEK. THIS BOUNDARY COUPLED WITH AN
UNSTABLE AIRMASS AND AMPLE MOISTURE WILL KEEP THE CHANCE FOR
MAINLY DIURNAL THUNDERSTORMS. ANOTHER FRONTAL SYSTEM WILL NEAR THE
REGION LATER IN THE WEEK...WHICH WILL HELP TO CONTINUE THE CHANCE
FOR SHOWERS AND THUNDERSTORMS.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AFTERNOON CONVECTION HAS FIRED IN THE UPSTATE DRIVEN BY WEAK
SHORTWAVE ENERGY AND ALONG THE SEA BREEZE IN THE LOW COUNTRY. A
VISIBLE OUTFLOW BOUNDARY IS PUSHING INTO THE MIDLANDS AT THIS TIME
WITH CONVECTION FIRING IN ITS WAKE WHICH SHOULD IMPACT THE EASTERN
MIDLANDS OVER THE NEXT FEW HOURS. CONVECTION FROM THE UPSTATE IS
MOVING SOUTHEASTWARD INTO THE MIDLANDS AND THERE COULD BE A
CONVERGENCE OF BOUNDARIES ACROSS THE NORTHERN MIDLANDS FROM
COLUMBIA NORTHWARD DURING THE 6 PM TO 9 PM TIME FRAME. HAVE
ADJUSTED HOURLY GRIDS TO ACCOUNT FOR THIS SCENARIO. PLENTY OF
INSTABILITY OVER THE FORECAST AREA EXCEPT FOR THE CSRA WHICH HAS
BEEN WORKED OVER A LITTLE BIT. HIGH PRECIPITABLE WATER VALUES WILL
KEEP THE THREAT FOR HEAVY RAIN THROUGH TONIGHT.
WILL ALSO EXTEND THE HEAT ADVISORY TIL 7 PM AS THERE HAS BEEN LESS
CONVECTION OVER THE AREA TO THIS POINT THAN PREVIOUSLY EXPECTED
AND SEVERAL LOCATIONS ARE REPORTING HEAT INDICES AROUND 105 TO 107.
TONIGHT...A WEAK UPPER TROUGH OVER OUR AREA WILL ALLOW SHORTWAVE
ENERGY TO CROSS THE CAROLINAS AND GA. ANY THUNDERSTORM ACTIVITY
THAT IS ONGOING EARLY IN THE PERIOD SHOULD BEGIN TO DIMINISH BY
MIDNIGHT...ALTHOUGH THERE COULD STILL BE SOME LINGERING SHOWERS
OVERNIGHT. PATCHY FOG WILL BE FOUND ACROSS THE AREA DURING THE
LATER PORTIONS OF THE NIGHT. OVERNIGHT LOWS SHOULD ONLY FALL INTO
THE MID TO UPPER 70S.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
A WEAK SURFACE/LEE-SIDE TROUGH WILL STILL BE DRAPED ACROSS THE
REGION THROUGH SUNDAY. THIS BOUNDARY...ALONG WITH ANY OUTFLOW
BOUNDARIES AND PERSISTENT LOW LEVEL MOISTURE...WILL KEEP THE
CHANCE OF THUNDERSTORMS INTO MONDAY...ESPECIALLY DURING MAXIMUM
HEATING. SLOW STORM MOTIONS MAY LEAD TO FLOODING IN POOR-DRAINAGE
AREAS. ANOTHER FRONTAL SYSTEM WILL APPROACH FROM THE NORTH AS WE
MOVE INTO TUESDAY...WHICH WILL KEEP RAIN CHANCES IN THE FORECAST.
THAT FRONT WILL MORE THAN LIKELY STALL OUT ACROSS THE AREA
TUESDAY. HIGHS IN THE 95 TO 100 RANGE THROUGH THE PERIOD...WITH
OVERNIGHT LOWS IN THE MID TO UPPER 70S.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
MODELS CONTINUE IN AGREEMENT FOR THE LONG TERM WITH THE UPPER RIDGE
RETROGRADING TO THE SW U.S. AND KEEPING A BROAD...FLAT UPPER LEVEL
TROUGH OVER EASTERN US THROUGH THE LONG TERM WITH NEARLY ZONAL FLOW.
WITH LOWER THICKNESSES TOWARD END OF LONG TERM...MAX TEMPS WILL BE
IN THE MID TO UPPER 90S AND LOWS IN THE MID 70S. ONLY SLIGHT CHANCE
TO LOW CHANCE POPS FOR MAINLY DIURNALLY SCATTERED CONVECTION AND FOR
ANY DISTURBANCES MOVING THROUGH THE WEST-NORTHWEST FLOW ALOFT.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
WEAK FRONTAL BOUNDARY OVER THE REGION WILL CONTINUE TO ACT AS A
TRIGGER FOR ANOTHER ROUND OF AFTERNOON/EVENING CONVECTION. WILL
SEE BRIEF MVFR/IFR IN THUNDERSTORMS ALONG WITH GUSTY WINDS. WITH
VERY MOIST AIRMASS CONFIDENCE OF WIDESPREAD CONVECTION INTO THE
EVENING HOURS IS HIGH. CONVECTION WILL SLOWLY DISSIPATE AROUND
07/02Z WITH CLOUDS LINGERING INTO THE EARLY MORNING HOURS. FOG AND
STRATUS WILL AGAIN BE POSSIBLE. MVFR FOG FOR AGS/OGB/CAE/CUB FROM
07/09Z THROUGH 07/13Z.
EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE EACH DAY IN
EARLY MORNING FOG AND AFTERNOON SHOWERS OR THUNDERSTORMS.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS AFTERNOON FOR SCZ016-022-
027>031-035>038-041.
GA...HEAT ADVISORY UNTIL 7 PM EDT THIS AFTERNOON FOR GAZ063>065-077.
&&Hazardous weather outlook, Aug 6, 3:47 AM EDT, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 347 AM EDT SAT AUG 6 2011 GAZ040-SCZ015-018-020-021-025-026-071000- LINCOLN-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD-EDGEFIELD-SALUDA- 347 AM EDT SAT AUG 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY PRODUCE VERY HEAVY RAIN WITH SOME LOCALIZED FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ063>065-077-SCZ016-022-027>031-035>038-041-071000- MCDUFFIE-COLUMBIA-RICHMOND-BURKE-CHESTERFIELD-KERSHAW-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 347 AM EDT SAT AUG 6 2011 ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 5 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY PRODUCE VERY HEAVY RAIN WITH SOME LOCALIZED FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 3:35 AM EDT | Heat Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 5 more | 15 hr |
| Aug 6, 5:49 PM EDT | Special Weather Statement | CAE | Bamberg, Orangeburg | 56 min |
| Aug 6, 6:42 PM EDT | Special Weather Statement | CAE | Fairfield, Lexington, Saluda | 63 min |
| Aug 6, 7:49 PM EDT | Special Weather Statement | CAE | Calhoun, Lexington, Richland, Sumter | 56 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.